DHE-45 Scare

I have suffered since October 2014 with severe headaches. I have been to two university hospitals in the Chicago area. The rheumotologist says it is not related to the autoimmune issues and the neurologists were quick to do botox. I am finally at a headache clinic June 2015 where they have me DHE-45 along with other drugs. It caused very bad cramping and severe stomach pain. After 5 treatments, I ended up with bloody diarrhea. They needed to call in a colorectal surgeon for a consult. Thankfully all my blood work is normal and the bleeding seems to have stopped. Once I get the okay from the surgeon that I am out of trouble, we are getting the hell out of here. All they want to do is drug people up to try to break the headache. It hasn’t worked at all for me. Be careful with DHE!!

Has anyone else had this severe reaction? I am really scared!!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (3)
  • Janet
    3 years ago

    DHE is a nightmare that had no end for me…I still suffer from side effects from in patient treatment for 8 days in March 2012. All I can say is DONT DO IT!!!!!!

    Respectfully
    Janet Jones

  • Katie M. Golden moderator
    4 years ago

    Mamasars,
    I’m so sorry that you’re having such a bad reaction to DHE infusions. I’ve done them multiple times and haven’t had these issues. Diarrhea is listed as a potential side effect, but since you were on a continuous infusion, it sounds like the drug really messed with your system.

    Ask your doctor if he expects your side effects to stop once you are off DHE or if it could cause problems in the future. I don’t know the answer to that, but it might help put your mind at ease. Hopefully they also have another option for you to try for your Migraines after your body recovers.

    I hope you recover quickly!
    -Katie
    Migraine.com Moderator

  • Jenn Lebowitz
    4 years ago

    Hi mamasars –

    So sorry to hear you had such a rough time! We’ll be keeping you in our thoughts!

    While you may get more feedback on personal experience from the community, we’re glad to hear you’re under the care of a doctor, and thought you might find this article useful: http://migraine.com/migraine-treatment/dhe-45-for-migraine-headaches/. Additionally, if you’re not happy with the health care team treating you in the hospital, I thought this article might be useful if you’re looking for new/different specialists: http://migraine.com/blog/healthcare-providers-turn-to-for-help/

    I truly hope this is helpful! Thinking of you!

    Best,

    Jenn (Community Manager, Migraine.com Team)

  • Poll